Colorado, 2010

Damaging Winds and Heavy Rain in Colorado, July 30, 2010

July 30, 2010 · NWS BOU · 4 events in 2 counties and zones

Severe thunderstorms produced strong winds and very heavy rainfall, up to 2 inches in 30 minutes. In Central Weld County outflow winds caused damage to trees and power lines near Eaton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced strong winds and very heavy rainfall, up to 2 inches in 30 minutes. In Central Weld County outflow winds caused damage to trees and power lines near Eaton. About 5,000 Xcel Energy customers in the Eaton and Greeley areas were left without power. The heavy rain completely flooded the basement of one residence in Eaton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 30, 1:35 PM MST, 41 minutes earlier.

Area forecast discussion, Jul 30, 1:35 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT FRI JUL 30 2010

.SHORT TERM...THE ATMOSPHERE IS A BIT DRIER TODAY OVER NORTHERN
SECTIONS OF OUR CWA AS PW VALUES HAVE DROPPED ABOUT A QUARTER OF AN
INCH FROM THE PAST 18 HOURS. A WEAK SURGE OF HIGH PRESSURE AS
SHIFTED WINDS TO THE NORTHEAST THIS AFTERNOON AND LOCAL VAD
WINDS/PROFILERS INDICATE WEAK UPSLOPE FLOW UP TO AROUND MOUNTAIN TOP
LEVEL WITH A LIGHT WESTERLY FLOW ALOFT. DESPITE THE DRIER
AIR...WATER VAPOR IMAGERY SHOWING A WEAK WAVE ROTATING AROUND THE
HIGH ACROSS FAR NRN CO. THIS IS WHAT MAY BE CREATING THE STORM
DEVELOPMENT OVER THE PLAINS ALONG WITH HIGHER DEWPOINTS AND STRONGER
HEATING FURTHER EAST. THE NAM REALLY DRIED THINGS OUT THRU THIS
EVENING WITH BARELY ANY QPF ON THE PLAINS WHILE THE GFS WAS QUITE
MOIST. A COMPROMISE IS IN ORDER AS THE AIRMASS IS NOT QUITE AS DRY
AS THE NAM SHOWS AND NOT NEARLY AS WET AS THE GFS. MOST OF THE
STORMS SO FAR ARE RATHER WEAK AS SFC BASED CAPES BELOW 1000J/KG AND
STORMS WILL CONTINUE TO BE "PULSY" IN NATURE. GIVEN THE DEEPENING
NERN FLOW...STORM MOTIONS WILL TO THE S-SW SO NOT EXPECTING STORMS
TO DO THE TRADITIONAL WEST TO EAST MOVEMENT. THE EXCEPTION WOULD BE
NEAR THE WYOMING BORDER AS THE W-NW FLOW ALOFT IS A BIT STRONGER.

AS FOR THE FLASH FLOOD WATCH...WE WILL LET THIS RIDE THE COURSE.
MOISTURE LEVELS ARE THE HIGHEST IN THE WATCH AREA SO THERE IS THE
POTENTIAL FOR FLASH FLOODING. HOWEVER...GIVEN THE AM CLOUD
COVER...SURFACE BASED CAPES ARE UNDER 800J/KG RESULTING IN MARGINAL
STORM STRENGTH. HIGH ENOUGH STORM MOTIONS AND OVERALL MARGINAL CAPES
MAY BE ENOUGH TO PREVENT ANY WIDESPREAD FLASH FLOODING AND ANY
FLOODING WOULD BE RATHER LOCAL IN NATURE. THE STRONGER STORMS ARE
ACTUALLY OCCURRING FURTHER NORTH WHERE WE HAD MORE HEATING TODAY.

FOR SATURDAY...LOW LVL FLOW WILL SHIFT MORE SOUTHEASTERLY OVER THE
NORTHEAST PLAINS BY SATURDAY AFTERNOON WHICH WILL HELP TO KEEP LOW
LVL MOISTURE PLENTIFUL WHILE PW VALUES INCREASE AGAIN OVER NORTHERN
SECTIONS. AGAIN A LACK OF ANY STRONG WAVE ALOFT AND ONLY MODEST
CAPES WILL KEEP CONVECTION AT A MANAGEABLE LEVEL. ANY FLOOD THREAT
ON SATURDAY LOOKS MINIMAL AS STORM MOTIONS SHOULD BE JUST FAST
ENOUGH TO PREVENT ANY WIDESPREAD FLOODING PROBLEMS. ANY FLASH
FLOODING WOULD BE MORE LOCALIZED AND OVER PROBLEM AREAS LIKE PAST
BURN AREAS.

.LONG TERM...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
SATURDAY EVENING AND POSSIBLY PAST MIDNIGHT AS A SHORTWAVE PASSES
OVER THE STATE. THE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE
TEXAS PANHANDLE SATURDAY THEN SLOWLY MOVE EAST SUNDAY ONLY TO RETURN
OVER TEXAS THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL KEEP WEAK WEST
TO SOUTHWESTERLY FLOW ALOFT OVER NORTHERN COLORADO AND MONSOONAL
MOISTURE RISING UP AND OVER THE RIDGE. PRECIPITABLE WATER VALUES
WILL REMAIN OVER AN INCH FOR THE PLAINS AND AROUND 0.8 OVER THE
MOUNTAINS ON SUNDAY TO AID IN THUNDERSTORMS DEVELOPING ONCE AGAIN
OVER THE MOUNTAINS THEN MOVE OFF ONTO THE PLAINS AS A LEE TROUGH
FORMS. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINS
AGAIN WITH NO HAIL EXPECTED AS FREEZING LEVELS REMAIN ABOVE 16500
FT.  MAX TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY ABOVE NORMAL.
EARLY MONDAY...ANOTHER SHORTWAVE IS EXPECTED TO PUSH A COOL FRONT
SOUTH OVER THE FORECAST AREA. THIS WILL HELP PROVIDE CONVERGENCE AND
INCREASE THE COVERAGE OF STORMS OVER THE PLAINS WHILE COOLING
MAXIMUM TEMPERATURES BACK NEAR NORMAL...IN THE UPPER 80S TO LOW 90S.
PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO 1.5-2 INCHES
THIS DAY OVER THE PLAINS...HOWEVER STEERING WINDS ARE EXPECT TO
INCREASE AS WELL.  THIS WILL KEEP THE SAME FLOODING POTENTIAL AS
OVER THE WEEKEND.

STARTING TUESDAY...THE RIDGE STARTS FLATTENING OUT KEEPING THE NEAR
NORMAL TEMPERATURES OVER THE STATE ALONG WITH THE DIURNAL PATTERN OF
AFTERNOON AND EVENING CONVECTION. A NORTHWESTERN US SHORTWAVE WILL
PUSH A LITTLE FURTHER SOUTH THURSDAY TO START BRINGING IN DRIER AIR
FROM THE NORTH. PRECIPITABLE WATER VALUES ARE PROGGED TO DROP TO
0.5-0.75 INCHES OVER THE FORECAST AREA...HAVE DECREASED POPS TO
REFLECT THIS.

&&

.AVIATION...A TOUGH CALL TODAY ON WHETHER STORMS WILL PASS OVER THE
LOCAL TERMINALS. GIVEN THE STORM DEVELOPMENT NORTH AND EAST OF THE
LOCAL AIRPORTS AND POTENTIAL OUTFLOW BOUNDARIES CAN'T RULE OUT A
THUNDERSTORM OVER THE AIRPORTS WITH LOCAL HEAVY RAIN AND POSSIBLE
ILS APPROACHES AT DENVER. SURFACE WINDS WILL CONTINUE TO SHIFT TO
THE EAST AND SOUTHEAST THRU THIS EVENING BEFORE TURNING MORE
SOUTHERLY OVERNIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM FOR
THE PALMER DIVIDE...SOUTHERN FOOTHILLS...PARK COUNTY AND THE
SOUTHERN MOUNTAINS. (ZONES 34..36..37..41)

ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jul 30, 9:46 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT FRI JUL 30 2010

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT FRI JUL 30 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AFTERNOON AND
EVENING ACROSS THE PALMER DIVIDE...SOUTHERN FRONT RANGE FOOTHILLS
AND PARK COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP EARLY THIS AFTERNOON
ACROSS THE MOUNTAINS AND FRONT RANGE FOOTHILLS...THEN SPREAD OUT
ONTO THE ADJACENT PLAINS BY LATER THIS AFTERNOON. STORMS WILL BE
MORE NUMEROUS ALONG AND SOUTH OF THE INTERSTATE 70 CORRIDOR WHERE
MOISTURE LEVELS ARE HIGHER.  DRIER AND A BIT MORE STABLE AIRMASS IS
MOVING IN FROM NORTHWEST COLORADO...SO LOCATIONS NORTH OF INTERSTATE
70 AND STRETCHING OUT INTO THE FAR NORTHEAST PLAINS WILL SEE LESS
THUNDERSTORM ACTIVITY.

AS IN PREVIOUS DAYS...THE MAIN THREAT WITH THE STORMS WILL BE HEAVY
RAIN AND POSSIBLE FLASH FLOODING WITH THE WEAK FLOW ALOFT IN THE
ATMOSPHERE. PARK...SOUTHERN JEFFERSON...AND DOUGLAS COUNTIES WILL
SEE THE HIGHEST THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY THIS WEEKEND...A BIT MORE NUMEROUS ACROSS THE MOUNTAINS AND
HIGHER TERRAIN. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAIN.  THE CHANCE WILL INCREASE FOR THE PLAINS MONDAY AS A COOL
FRONT MOVES SOUTH INTO NORTHERN COLORADO. TEMPERATURES WILL BE
SLIGHTLY ABOVE SEASONABLE NORMALS FOR THE WEEKEND THEN DROP TO NEAR
NORMAL MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
HEAVY RAINFALL AND FLOODING REPORTS WILL BE APPRECIATED.

ENTREKIN/KRIEDERMAN

The radar

The Cheyenne radar (KCYS), 71 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 30, 2:16 PM MST
Where
Weld County, 0.87 mi SW of Eaton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.520, -104.710

Thunderstorm Wind, Weld

When
July 30, 2:16 PM MST
Where
Weld County, 0.87 mi SW of Eaton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.520, -104.710

Intense winds associated with a microburst downed power lines.

Thunderstorm Wind, Weld

When
July 30, 3:15 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
61 kt (70 mph) estimated gust
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
40.420, -104.740

Damaging microburst winds uprooted some trees.

Heavy Rain, Douglas

When
July 30, 6:00 PM MST
Where
Douglas County, 6.34 mi NE of Acequia
Reported by
Trained Spotter
Coordinates
39.560, -104.910

A strong thunderstorm produced heavy rain and caused minor street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251509, 251513, 251508, 251518.